US execution drugs harm breathing, heart function

Print
Email
|

Associated Press

Posted on April 30, 2014 at 6:34 AM

Updated Wednesday, Apr 30 at 6:35 AM

Oklahoma changed its execution protocols twice this year. State officials have five options for lethal injections, including a new three-drug mixture. That combination was used for the first time Tuesday, resulting in a botched execution that left an inmate writhing and clenching his teeth, leading prison officials to halt the proceedings before his eventual death from a heart attack.

Two of the drugs used carry warnings that they can suppress the respiratory system and the third warns that cardiac trouble can occur at high but non-lethal doses, and lists specific steps to take if a medical patient receives too much of the drug but doesn't die.

MIDAZOLAM (sedative)

Warning labels that accompany packages of midazolam say intravenous use of the drug has been associated with respiratory suppression or respiratory arrest. Monitoring is required in case there is a need to intervene with life-saving medical treatment. Overdoses can result in a slow heart rate, as well.

VECURONIUM BROMIDE (paralytic)

The package labeling warns that a way to give artificial respiration and oxygen therapy should be available while patients are given vercuronium, which is often used to relax muscles for intubation or during surgery. Respiration "insufficiency" is listed as a possible adverse reaction.

POTASSIUM CHLORIDE (stops heart)

The labels include strong warnings that potassium chloride must be given at a slow, controlled rate when administered for the treatment of a potassium deficiency. At higher doses, such as that used in executions, the drug stops the heart. For higher doses that aren't lethal, medical literature says to discontinue the infusion immediately and use injections of dextrose and insulin at certain rates, absorb excess potassium and engage in dialysis. Respiratory paralysis is also possible. Medical literature at the National Institutes of Health says potassium intoxication can cause cardiac arrest and that EKG abnormalities can illustrate trouble.

___

Source: National Institutes of Health.

Print
Email
|